From Anaheim Hills, California, USA:
My four and one-half year old daughter was diagnosed a year ago. Lately, her shots are painful. Not the actual injection, but after it has been given to her, she rubs the site and says it hurts; sometimes she screams. Her insulin is stored at room temperature, and we don't use alcohol at the site. She's not bruising. She says getting the shot doesn't hurt, but after it does. Sometimes she has a raised bump at the injection site that goes away after a few days. Have you heard of this before?
Redness, sometimes with itching and even pain, that occurs immediately or within hours of an insulin injection can be due to an allergy to the insulin or a preservative. There is a special skin test available to find out if your daughter is allergic to insulin or the preservative. Allergy to nickel in pen and syringe needles can cause redness after injections.
The needles are covered with a layer of silicone lubricant. If your daughter is allergic to nickel, she shouldn't use the needles more than once because as the silicone layer wears off, the nickel will come in closer contact with the skin. Needles on syringes have a thicker silicone layer since they need to penetrate the rubber membrane on the bottle when drawing up insulin, thereby being more appropriate if your daughter has a nickel allergy. You can ask for a skin test to see whether your daughter is suffering from any of these kinds of allergy.
Original posting 5 Oct 2000
Posted to Blood Tests and Insulin Injections
Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.